Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Management of aripiprazole-induced tardive Pisa syndrome

a case report and literature review

De Risio, Luisaa; Pettorruso, Mauroa; Di Nicola, Marcoa; Martinotti, Giovannib; Janiri, Luigia; Fasano, Alfonsoc

International Clinical Psychopharmacology: January 2016 - Volume 31 - Issue 1 - p 57–60
doi: 10.1097/YIC.0000000000000099
SHORT COMMUNICATION
Buy

Pisa syndrome (PS) is characterized by an abnormally sustained posture with flexion of the body and head to one side and slight axial rotation of the trunk. PS has been related to the use of neuroleptics and is clinically classified as either an acute or a tardive dystonia. This is the first report describing a case of late-onset PS, occurring in a young patient treated with aripiprazole for 2 years. To establish optimal treatment management, we reviewed the literature on aripiprazole-induced PS and tardive dystonia. In light of current knowledge, we proposed a multistep algorithm to aid in the clinical management of this condition.

aDepartment of Neuroscience, Institute of Psychiatry and Psychology, Catholic University of the Sacred Heart, Rome

bDepartment of Neuroscience and Imaging, University ‘G. D’Annunzio’, Chieti, Italy

cDivision of Neurology, Toronto Western Hospital, Krembil Neurosciences Program, University of Toronto, Toronto, Ontario, Canada

Correspondence to Luisa De Risio, MD, Department of Neuroscience, Institute of Psychiatry and Psychology, Catholic University Medical School, Largo Agostino Gemelli, 8, Rome 00168, Italy Tel: +39 333 833 0035; fax: +39 063 015 4122; e-mail: luisaderisio@gmail.com

Received April 7, 2015

Accepted August 26, 2015

Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.